Cindy McCain was eating brunch with friends in Phoenix when she suddenly couldn’t speak. All that came out was gibberish. Rushed to the hospital, McCain, a businesswoman and the wife of Senator John McCain, had suffered a stroke. She believes her brain bled after she’d stopped taking blood pressure medication. She was feeling fine in the months before the stroke, so she took the pills “only once in a while.” More than four years later, McCain, now 54, has recovered, with only some short-term memory loss and difficulty grasping things with her right hand. She has changed her diet, she exercises, and, most important, she takes blood pressure medication-regularly.
Many of us don’t think twice about ditching our medicines before the prescriptions run out. We dislike the side effects, we feel better, we don’t feel better, we can’t afford the pills, we simply forget. But the risks of stopping suddenly are real. And many doctors don’t understand these risks any better than we do. “How to go off medicines isn’t routinely studied and remains more of an art than a science,” says Jack E. Fincham, PhD, a pharmacy professor at the University of Missouri-Kansas City School of Pharmacy. Here are some common reasons for stopping a medicine and what you should know before you do.
“I Was Feeling Fine”
Seven-year-old Nicolas Gerlock’s strep throat was being treated with ten days of antibiotics. But after eight days, the boy’s fever and soreness were gone, and he was balking at taking more medicine. “I shouldn’t have given in,” says his mother, Jennifer Gerlock of Frederick, Maryland. She shelved the medicine, but a few days later, Nick’s voice was raspy, and the fever spiked again. Eight days after Nick started a second round of antibiotics, Gerlock figured the bug had to be dead, and her little complainer wasn’t making things easy. So she stopped the medication early again-and the infection resurged. “We are on our third round of antibiotics, and we are finishing this one,” she says.
Bottom line – Feeling better does not mean that all the bacteria have been killed or that an infection has been eradicated. Partially treated, strep can affect the heart and kidneys, for instance. Stopping too soon may also contribute to the rising problem of antibiotic-resistant bacteria.
People with chronic conditions like high blood pressure and type 2 diabetes often stop taking pills because they feel no symptoms to begin with. Always ask your doctor how long you need to take a prescribed medication.
“I Didn’t Like the Side Effects”
College student Jenny Bullough had always hated the fatigue and painful periods that came with her epilepsy medication. So after two years without a seizure, she quit taking the drug. “In my youthful arrogance and ignorance,” she says, “I decided that the side effects weren’t worth it.”
But within a week, she had two episodes, one a grand mal seizure on the day of a final exam. “I missed the exam entirely,” she says. “Luckily, my professor took pity on me and let me make it up.” Now 36 and living in Toronto, Bullough takes an anticonvulsant that has fewer side effects-and she knows she’ll be on it for good.
Bottom line – You don’t have to stop medication to get rid of annoying side effects. A lower dose or a switch to another drug can help.
See Chart: The Dangers of Stopping Suddenly
“I Didn’t Want to Get Addicted”
Sonya Carr, 27, a sales manager in San Jose, California, had been taking Paxil, an antidepressant, for about six months. But “having heard and seen stories about withdrawal,” she says, “I was worried about physical dependence.” Carr quit the drug cold turkey. “I didn’t eat or sleep for three days. And I had the shocks, a tingly feeling, especially in my hands.” Moody and irritable for two weeks, she even thought of suicide.
Bottom line – Stopping SSRIs (the most commonly prescribed type of antidepressant) may cause withdrawal symptoms, but addiction isn’t to blame. “Addiction is a specific condition,” says Nada Stotland, MD, president of the American Psychiatric Association. “An addict craves the drug and has serious withdrawal symptoms without it. You don’t get addicted to prescription medications unless you overuse or abuse pain or anxiety medications-and only certain ones.” SSRI withdrawal symptoms can be avoided by tapering off.
“It Was Too Expensive”
LuzMarina Rico, a 44-year-old mother of three in Ossining, New York, was hospitalized earlier this year for severe headaches. After a battery of tests, she was discharged with a handful of prescriptions, one for anti-migraine pills that cost $30 apiece at her local pharmacy. Her family was able to fill the first prescription, but $540 for a bottle of pills is close to the amount of her husband’s weekly paycheck. Without insurance, “there is no way we can afford it,” says her daughter Cristina.
Rico isn’t the only patient feeling the squeeze. Prescription drug prices have increased at nearly three times the rate of inflation over the past 12 years. And while a $20 drug co-pay used to be the norm, many insurance companies now pass along up to a third of the costs of certain expensive drugs.
Bottom line – “Ask your doctor if there are less expensive but equally effective alternatives,” such as generics, says Glen Stettin, MD, vice president of Medco, a pharmacy benefit management firm. If appropriate, splitting larger-dose pills can give you twice the doses for the same co-pay. You may also qualify for free or discounted medicines (try needy meds.com or the Partnership for Prescription Assistance at 888-477-2669 or pparx.org). And Consumers Union offers free downloadable guides on how to save.
“I Heard About a New Study”
Bonnie Russell of Del Mar, California, took hormone therapy for nearly a decade. She abruptly quit after reading news reports about a link between Premarin and increased risk of breast cancer. “The hot flashes soon returned,” says the family legal advocate. Like Russell, many women have decided they’d rather live with the symptoms of men_opause than with the fear of breast cancer or stroke.
Bottom line – Headlines with new information about drugs can be alarming. Don’t panic. Data from clinical trials is often complex and hard to interpret in a short news report. “And these reports may have an impact on only a small percentage of patients using the drug,” explains Dr. Stettin. No matter how hyped the headline, it’s safer to check with your doctor first about when and how to stop.